Kansas, 2003

Hail in Kansas, May 24, 2003

May 24, 2003 · NWS DDC · 6 events in 2 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 24, 12:52 AM CST, 13 hours 8 minutes earlier.

Area forecast discussion, May 24, 12:52 AM CST, 13 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
152 AM CDT SAT MAY 24 2003

DAYS 1-2...

MAIN FCST CONCERN WILL BE WHEN TO SHUT PCPN OFF TODAY.  SUPERCELL
THUNDERSTORM DEVELOPED THIS MORNING AROUND 0615Z EAST OF KGCK WITH
OTHER CONVECTIVE DEVELOPMENT OCCURRING NORTH OF KDDC.  THIS
ACTIVITY IS FAR REMOVED FROM THE PRIMARY COMPLEX OF CONCERN ROLLING
SOUTH OUT OF SOUTHERN NEBRASKA.  THE STORMS THAT HAVE DEVELOPED
OVER SOUTHWEST KANSAS WERE ON THE NOSE OF DEVELOPING NOCTURNAL LLJ,
ADVECTING HIGH MUCAPE AIR OF 3000 J/KG WITH SUFFICIENT DEEP LAYER
SHEAR AROUND 35-40 KTS.

THE LARGE CONVECTIVE COMPLEX IN SOUTH-CENTRAL NEBRASKA WILL LIKELY
IMPACT THE FAR NORTHEASTERN COUNTIES BY AROUND 10 OR 11Z.  AS 700MB
COLD FRONT WORKS SOUTH, ASSOCIATED MCS ACTIVITY AHEAD OF IT WILL
SHIFT SOUTH INTO OKLAHOMA BY MID-MORNING.  THIS WILL PRETTY MUCH
END THE REST OF THE RAIN AND THUNDERSTORM CHANCES FOR THE REST OF
THE FCST PERIOD.  WITH COOL SFC HIGH SETTLING IN BEHIND THE POTENT
VORT LOBE, HIGHS WILL STRUGGLE TO GET MUCH ABOVE 70 OVER MUCH OF
THE EASTERN COUNTIES WITH EASTERLY LOW LEVEL FLOW.  RESIDUAL LOW
LEVEL MOISTURE, ALONG WITH ANTICIPATED MOIST SOIL, FOG MAY SETTLE
IN WITH LIGHT EAST NORTHEAST WINDS EARLY SUNDAY MORNING.

DAYS 3-7...

NO CHANGES PLANNED ATTM.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 75 55 70 52 / 90 00 00 00
GCK 75 54 71 52 / 80 00 00 00
EHA 79 54 74 52 / 90 00 00 00
LBL 79 55 73 54 / 90 00 00 00
HYS 73 55 69 51 / 50 00 00 00
P28 76 58 70 53 / 90 00 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

UMSCHEID
Hazardous weather outlook, May 24, 11:55 AM CST, 2 hours 5 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1255 PM CDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE AGAIN TONIGHT. THE BEST CHANCE
WILL BE AFTER 8 PM TO THE WEST OF A LINE FROM SCOTT CITY TO LIBERAL.
ONE OR TWO OF THESE STORMS COULD BECOME SEVERE WITH HAIL AS LARGE AS
PENNIES AND WIND GUSTS AS HIGH AS 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT.

FINCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Lane

When
May 24, 2:00 PM CST
Where
Lane County, Shields
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.617, -100.450

Hail, Lane

When
May 24, 2:15 PM CST
Where
Lane County, 7 mi NW of Shields
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.683, -100.550

Hail, Ness

When
May 24, 2:18 PM CST
Where
Ness County, 3 mi NW of Utica
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.683, -100.200

Hail, Ness

When
May 24, 2:34 PM CST
Where
Ness County, 4 mi NE of Utica
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.683, -100.117

Hail, Ness

When
May 24, 2:40 PM CST
Where
Ness County, Arnold
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.633, -100.050

The hail completely covered the ground.

Hail, Ness

When
May 24, 2:50 PM CST
Where
Ness County, 3 mi W of Ransom
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.633, -99.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360351, 5360352, 5360353, 5360354, 5360355, 5360356.